Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 3, 2022, 7:47 PM CDT for Pecos County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2022, 7:47 PM CDT (00:47 UTC)
- Expired
- Apr 3, 2022, 8:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 3098 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
274
WUUS54 KMAF 040047
SVRMAF
TXC371-040145-
/O.NEW.KMAF.SV.W.0007.220404T0047Z-220404T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
747 PM CDT Sun Apr 3 2022
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Pecos County in southwestern Texas...
* Until 845 PM CDT.
* At 746 PM CDT, a severe thunderstorm was located 15 miles south of
McCamey, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheffield, Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 298 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3085 10228 3102 10223 3102 10220 3100 10219
3101 10218 3099 10209 3100 10205 3098 10201
3099 10199 3093 10192 3092 10188 3089 10189
3086 10185 3080 10183 3076 10184 3075 10182
3070 10181 3067 10177
TIME...MOT...LOC 0046Z 285DEG 23KT 3092 10217
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
161 follow-up statement
983
WWUS54 KMAF 040116
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
816 PM CDT Sun Apr 3 2022
TXC371-040145-
/O.CON.KMAF.SV.W.0007.000000T0000Z-220404T0145Z/
Pecos TX-
816 PM CDT Sun Apr 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL PECOS COUNTY...
At 816 PM CDT, a severe thunderstorm was located 14 miles northwest
of Sheffield, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheffield, Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 307 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3080 10214 3099 10209 3100 10205 3098 10201
3099 10199 3093 10192 3092 10188 3089 10189
3086 10185 3080 10183 3076 10184 3075 10182
3070 10181 3067 10177
TIME...MOT...LOC 0116Z 285DEG 23KT 3087 10195
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:18 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 3, 6:18 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 PM CDT Sun Apr 3 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Sun Apr 3 2022
Area radars show convection has developed along the dryline, and
will affect mainly KMAF/KFST for the next couple of hours...mainly
w/erratic outflows. Cold front will come through later tonight,
w/both the NAM and GFS suggesting a few hours of MVFR cigs KMAF
Monday morning when the front moves through. Northerly post-
frontal winds will continue through the end of the forecast
period.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 229 PM CDT Sun Apr 3 2022
The focus in the near-term will be the chances for severe
convection stretching from the western Low Rolling Plains south
to the southeastern Permian Basin this evening. Overall reasoning
hasn't changed much since the early afternoon mesoscale
discussion, so I won't belabor the points made there other than to
say that the threats and impacts are, in order, 1) gusty
downburst winds to 70 mph along with attendant blowing dust, 2)
lightning, and 3) hail to the size of quarters or less. We expect
this activity to wane after sunset and move eastward and out over
the Big Country/Concho River valley regions of west central Texas.
A minor short wave trough will pass over the southern Rockies and
central plains states through the next 36 hours. Passage of this
trough will drag a weak frontal boundary into the northeastern
Permian Basin late tonight, with this front becoming diffuse and
lifting northeastward during the afternoon hours tomorrow. There's
not a huge temperature gradient associated with this boundary by
the time it gets down here, so lows will range from the mid 40s
across northern Lea County NM to around 60 across the lower Trans
Pecos and along the Rio Grande. Monday, we should see some low
clouds inhibit insolation over the western Low Rolling Hills,
leading to a decent temperature gradient across the CWA from south
to north, with highs near 70 expected up around Colorado City to
the upper 90s at Rio Grande Village at Big Bend National Park.
Lows Monday night will be moderated some by an uptick in wind,
with lows in the 40s and 50s forecast. A stronger system will
begin to impact the central and southern Plains states just beyond
the short term with earth, wind, and fire the predominant hazards.
More on this below.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 229 PM CDT Sun Apr 3 2022
After a brief respite from the warm temperatures on Monday, well
above normal temperatures will return areawide on Tuesday as
downsloping westerly flow develops in response to a lee trough to
the north of the region beneath a deepening midlevel trough
progged to dive out of the Northern Rockies into the Plains by
midweek. During the day Tuesday, northwesterly flow aloft will
transition to a more quasizonal flow, and while the primary jet
associated with the aforementioned trough will be located across
the Central Plains, a tightening pressure gradient to its south
will yield breezy to windy conditions Tuesday afternoon through
Tuesday evening, especially across the Guadalupe and Delaware
Mountains and the adjacent plains of Southeast New Mexico and
Southwest Texas. While these winds do not look to be as strong as
other recent storm systems that have impacted the region due to
the northward displacement of the jet core, severe winds still
look likely across the mountains, thus have issued a High Wind
Watch for the Guadalupe and Delaware Mountains on Tuesday. As
downslope warming yields high temperatures 10 to 15 degrees above
normal in the upper 80s to mid 90s for most Tuesday afternoon, the
boundary layer will dry significantly with critical RHs expected
across the region. This will lead to another day of widespread
critical fire weather conditions, and more on this can be found in
the Fire Weather Discussion below.
Tuesday night, a strong cold front will move into the area,
progged to reach the Pecos River by daybreak Wednesday. The
front will be accompanied by a sharp northerly wind shift, with
gusty conditions expected for several hours after the initial
frontal passage. Currently, it looks like the front will stall out
in the vicinity of the higher terrain Wednesday afternoon, though
a secondary push Wednesday night will help the front to clear the
entire region by Thursday morning. Thus, after the unseasonably
warm day on Tuesday, Wednesday looks to be noticeably cooler,
especially for locations east of the mountains where highs will
only reach the 70s to around 80 degrees for most. Thursday will be
even cooler under the influence of continued cold advection and
northerly surface flow beneath northerly flow aloft, with well
below normal temperatures in the 60s and 70s across the area.
Below normal temperatures will continue Friday, with a warming
trend expected through the weekend as weak midlevel ridging
develops Saturday, with highs rebounding above normal into the 80s
for most both Saturday and Sunday. Unfortunately for our
worsening drought, the extended forecast remains dry.
&&
.FIRE WEATHER...
Issued at 229 PM CDT Sun Apr 3 2022
Elevated fire weather conditions will continue into this evening
across western portions of the area extending from the Chaves
Plains and Sacramento Foothills south to the Davis Mountains where
slightly stronger 20ft winds will yield increased fire weather
concerns. Elsewhere, RHs this afternoon are expected to drop to
around 8-15% for all but the far eastern Permian Basin and
portions of the Stockton Plateau, thus despite lighter winds, fuel
conditions (ERCs exceeding the 90th percentile) IA potential
remains high. Of additional concern this afternoon are high-based
thunderstorms that are expected to develop across portions of the
Trans Pecos and Permian Basin, moving eastward toward the Concho
Valley and Big Country through tonight. The primary concerns with
these storms are gusty downburst winds and frequent lightning,
which could yield potential fire starts and exacerbate ongoing
fire weather conditions. While rainfall will of course be
possible, amounts remain light, with low confidence in any
locations receiving substantial wetting rains.
A cold front will move into the area tonight resulting in a
northeasterly wind shift and cooler temperatures for locations
along and north/east of the Pecos River, relegating fire weather
concerns Monday to locations roughly from Van Horn and the Davis
Mountains south to the Rio Grande. RFTIs in these areas will range
from 3-4, thus another Fire Danger Statement looks likely for
Monday. Fire weather concerns increase substantially on Tuesday as
westerly winds increase areawide, with widespread single-digit
RHs and temperatures 10-15 degrees above normal. This will yield
RFTIs ranging from 5-7 across a large portion of the region, along
with very high/extreme fire danger. Thus, a Fire Weather Watch
remains in effect for the entire region.
Tuesday night, a strong cold front will move into the area
resulting in a sharp shift to gusty north winds, as well as
cooler, below normal temperatures Wednesday through Friday.
Despite the cooler temperatures, it will remain very dry across
the area, with critical RHs expected through the weekend. This
will yield at least intermittent elevated to near critical fire
weather conditions through the end of the week as fuels continue
to dry with no additional rainfall expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 71 47 90 / 20 40 10 0
Carlsbad 48 73 47 89 / 0 0 0 0
Dryden 59 88 55 93 / 0 10 0 0
Fort Stockton 56 78 54 90 / 10 10 0 0
Guadalupe Pass 48 70 51 79 / 0 0 0 0
Hobbs 46 70 45 87 / 10 10 0 0
Marfa 43 76 41 82 / 0 0 0 0
Midland Intl Airport 55 74 48 90 / 10 30 0 0
Odessa 56 75 50 89 / 10 20 0 0
Wink 50 77 46 91 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Watch from Tuesday afternoon through Tuesday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Watch from Tuesday morning through Tuesday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...70
LONG TERM....84
AVIATION...44Hazardous weather outlook, Apr 3, 2:15 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Sun Apr 3 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CDT Sun Apr 3 2022 /115 PM MDT Sun Apr 3 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Elevated fire weather conditions are possible this afternoon and this evening, mainly across southeastern New Mexico. There is a slight risk of severe thunderstorms this afternoon and evening, mainly over the Stockton Plateau, eastern Permian Basin, and Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. Blowing dust may also occur in and near thunderstorm activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Critical fire weather conditions possible Monday and Tuesday, and a Fire Weather Watch is in effect for the entire region Tuesday afternoon through early evening. A High Wind Watch is in effect Tuesday for the Guadalupe Mountains of west Texas and southeastern New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon through this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 70
In the hours before
Special weather statement, Apr 3, 5:17 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT Sun Apr 3 2022
TXZ068-069-075-032300-
Pecos TX-Crane TX-Upton TX-
517 PM CDT Sun Apr 3 2022
...A strong thunderstorm will impact portions of northeastern Pecos,
southeastern Crane and west central Upton Counties through 600 PM
CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Crane, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crane, King Mountain, Cordona Lake and Crane County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3125 10258 3139 10263 3143 10229 3121 10223
3117 10243
TIME...MOT...LOC 2217Z 269DEG 13KT 3131 10254
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
16Special weather statement, Apr 3, 6:01 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT Sun Apr 3 2022
TXZ068-069-032345-
Crane TX-Upton TX-
601 PM CDT Sun Apr 3 2022
...A strong thunderstorm will impact portions of east central Crane
and southern Upton Counties through 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Crane, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crane, Rankin and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3125 10237 3142 10234 3139 10188 3112 10193
TIME...MOT...LOC 2300Z 278DEG 16KT 3131 10226
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
16Special weather statement, Apr 3, 6:49 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Sun Apr 3 2022
TXZ069-040030-
Upton TX-
649 PM CDT Sun Apr 3 2022
...A strong thunderstorm will impact portions of southern Upton
County through 730 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Rankin, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and up to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCamey, Rankin and Upton County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3108 10190 3109 10230 3113 10230 3139 10224
3144 10178 3132 10177
TIME...MOT...LOC 2348Z 264DEG 34KT 3121 10206
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
16Special weather statement, Apr 3, 7:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
732 PM CDT Sun Apr 3 2022
TXZ075-040100-
Pecos TX-
732 PM CDT Sun Apr 3 2022
...A strong thunderstorm will impact portions of northeastern Pecos
County through 800 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of McCamey, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Pecos
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 10235 3106 10235 3107 10233 3103 10229
3104 10225 3103 10221 3100 10219 3101 10218
3099 10209 3100 10205 3098 10201 3099 10199
3095 10194
TIME...MOT...LOC 0031Z 259DEG 18KT 3099 10224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
16The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:32 PM CDT | Special Weather Statement | MAF | Upton | 28 min |
| Apr 4, 2:10 PM CDT | Red Flag Warning | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 31 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.